Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1998, 3:28 PM CDT for Shannon County, Texas County, Missouri. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 1998, 3:28 PM CDT (20:28 UTC)
- Expired
- May 2, 1998, 4:35 PM CDT
- In force
- 67 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 152 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:33 PM CDT | Hail 0.75 | Solo, MO | |
| May 2, 4:00 PM CDT | Hail 1 | Houston, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
407 WUUS1 KSGF 022030 RRA SVRSGF MOC203-215-022135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 328 PM CDT SAT MAY 2 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHANNON COUNTY IN SOUTH CENTRAL MISSOURI TEXAS COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 435 PM CDT * AT 325 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 5 MILES SOUTH OF HOUSTON NEAR SOLO AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... YUKON BY 335 PM EUNICE BY 335 PM INK BY 340 PM A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE HAIL CAN BE EXPECTED. SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. GAEDE/LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:55 PM CDT, 33 minutes earlier.
Area forecast discussion, May 2, 2:55 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT SAT MAY 2 1998 ...PRIMARY PROBLEM IS SEVERE THREAT INTO EARLY EVENING/LINGERING PCPN CHANCES... ALL MODELS IN GOOD AGREEMENT ON PROGRESSIVE NATURE OF STG UPR LO. THE UPR LO IS PROGGED OVR ERN KY BY MON MORN. ETA SHOWING WELL DEFINED H8 THETA-E RDG JUST AHEAD OF COLD FRONT DRAPED ACRS CNTL MO THIS AFTN. THIS FEATURE AND STG VORT RSPNBL FOR SVR WX ACRS CNTL AND ERN CWA. THETA-E RDG OVR THE BOOTHEEL BY 06Z AND SIGGY DRYING BEHIND FNT OVR CWA. NGM TSCT ALSO SUPPORTS THIS. HOWEVER...WITH VORT LOBE AXIS STILL ALONG A COU-JLN LINE AT 00Z...WOULD HEDGE LINGERING SHOWERS UP THROUGH LATE EVENING WHEN VORT AXIS THEN MOVES THRU US. SOME CLEARING OVERNIGHT TO BE REPLACED WITH SOME WRAP AROUND ON SUN. WRAP AROUND AT H8 ESP ACROSS CNTL PORTIONS OF CWA. MORE CLOUDS AND LOWER TEMPS FOR SUNDAY FROM A LAKE OF THE OZARKS TO UNO LINE AND EAST ...CLOSER TO COLD POOL ALOFT. ELSEWHERE...TEMPERATURES SHOULD REBOUND NICELY UNDER PARTLY CLOUDY SKIES. STICKING FAIRLY CLOSE TO GUIDANCE TEMPS. RECOMMENDATIONS (FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY): SGF/JLN: SHOWERS AND THUNDERSTORMS DIMINISHING THIS EVENING. OTHERWISE...SKIES BECOMING PARTLY CLOUDY WITH A LOW 45 TO 50. NORTHWEST WINDS 5 TO 10 MPH. AIZ/VIH/UNO: LINGERING SHOWERS AND THUNDERSTORMS...DIMINSHING BY MIDNIGHT. OTHERWISE...BECOMING PARTLY CLOUDY WITH A LOW IN THE UPPER 40S. WEST WIND 5 TO 10 MPH BECOMING NORTHWEST. SGF BU 047/070 050/070 050 23211 JLN BU 047/072 050/073 050 23211 SCHMIDT
In the hours before
Local storm report, May 2, 10:27 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...LATE REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1027 AM CDT SAT MAY 02 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 1 S CALM MO WIND DAMAGE
05/01/98 OREGON SPOTTER REPORT OF SMALL
TREES TOWN
LINDENBERGSpecial weather statement, May 2, 1:00 PM CDT, 2 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT MAY 2 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... A VIGOROUS DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL CONTINUE TO DROP SOUTHEAST FROM NORTHWEST IOWA THIS AFTERNOON. AT MIDDAY...A COLD FRONT ALSO STRETCHED FROM SAINT LOUIS TO CHANUTE KANSAS AND INTO CENTRAL OKLAHOMA. THE STRONG DISTURBANCE WILL COMBINE WITH THE COLD FRONT AND HIGHER MOISTURE LEVELS SOUTH OF THE FRONT THIS AFTERNOON TO PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS. THIS FRONT WITH THE LINE OF STORMS WILL PUSH THROUGH SOUTHERN MISSOURI DURING THE AFTERNOON HOURS. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AT THIS TIME IT LOOKS LIKE THE STRONGEST ACTIVITY WILL BE CONFINED TO A LINE BASICALLY ALONG AND SOUTH OF INTERSTATE 44 WHERE HIGHER MOISTURE LEVELS RESIDE IN THE LOWER ATMOSPHERE. THE STORMS ARE EXPECTED TO FIRE AROUND 2 PM FROM NEAR THE LAKE OF THE OZARKS TO STOCKTON LAKE AND PITTSBURG KANSAS AND PUSH THROUGH THE SALEM...AVA...AND BRANSON AREA BY 5 PM...AND THEN THE REST OF SOUTH CENTRAL MISSOURI BY 7 PM. AGAIN...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND SOME LARGE HAIL. SPOTTER MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. SCHMIDT
Special weather statement, May 2, 1:37 PM CDT, 1 hour 51 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 137 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 7 PM... ...IN SOUTH CENTRAL AND CENTRAL MISSOURI... DENT DOUGLAS HOWELL MARIES OREGON OZARK PHELPS PULASKI SHANNON TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA WEST PLAINS FORT LEONARD WOOD HOUSTON AVA EMINENCE SALEM AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI. THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA. THE ATMOSPHERE AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND STORMS ARE EXPECTED TO INTENSIFY. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. LINDENBERG
Special weather statement, May 2, 1:37 PM CDT, 1 hour 51 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 137 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 7 PM... ...IN SOUTH CENTRAL AND CENTRAL MISSOURI... DENT DOUGLAS HOWELL MARIES OREGON OZARK PHELPS PULASKI SHANNON TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA WEST PLAINS FORT LEONARD WOOD HOUSTON AVA EMINENCE SALEM AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI. THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA. THE ATMOSPHERE AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND STORMS ARE EXPECTED TO INTENSIFY. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 11:43 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 47 min |
| May 2, 1:57 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 48 min |
| May 2, 2:03 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 47 min |
| May 2, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 49 min |
| May 2, 2:16 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 2, 2:54 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 51 min |
| May 2, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 51 min |
| May 2, 3:04 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| May 2, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence | 49 min |
| May 2, 3:20 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 50 min |
| May 2, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 62 min |
| May 2, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 62 min |
| May 2, 3:55 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 35 min |
| May 2, 4:35 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 65 min |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 65 min |
| May 2, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.